Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

February 2, 2018Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Feb 2, 2018, 11:08 AM EST for Wayne County, New York. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2018, 11:08 AM EST (16:08 UTC)
Expired
Feb 2, 2018, 12:30 PM EST
In force
82 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 83 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS81 KBUF 021608
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1108 AM EST FRI FEB 2 2018

NYZ004>006-021730-
Oswego-Wayne-Northern Cayuga-
1108 AM EST FRI FEB 2 2018

...A BAND OF LAKE EFFECT SNOW WILL AFFECT EASTERN WAYNE...CAYUGA AND
OSWEGO COUNTIES...

At 1102 AM EST, A band of lake effect snow producing snow fall rates 
of 1 to 2 inches per hour will slowly drift to the east across 
eastern Wayne into Cayuga and Oswego county late this morning. If 
traveling across the area expect to encounter rapidly changing 
weather conditions and significantly reduced visibilities. 

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Central Square,
Sodus, Weedsport, Cato, Chimney Bluffs State Park and Battle Island
State Park.

This includes the following highways...
 Interstate 90 near exit 40.
 Interstate 81 near exit 32.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4320 7608 4327 7620 4322 7619 4320 7621
      4324 7627 4322 7626 4320 7627 4323 7631
      4323 7648 4311 7647 4310 7650 4303 7650
      4302 7680 4333 7722 4331 7697 4335 7681
      4352 7650 4319 7588 4316 7588
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 2, 10:22 AM EST, 46 minutes earlier.

Area forecast discussion, Feb 2, 10:22 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1022 AM EST Fri Feb 2 2018

.SYNOPSIS...
Northwest flow will result in snow showers south and east of the
lakes into the weekend. A persistent snow band will be across the
southern shoreline of Lake Ontario and will move north into the Tug
Hill Plateau region tonight. A wintry pattern continues this weekend
and into next week with frequent chances of snow.

&&

.NEAR TERM /THROUGH TONIGHT/...
A nearly steady northwest flow will persist through this evening.
This direction coupled with a sufficient amount of ice cover on Lake
Erie will limit snowfall intensity downwind of the lake. Minor snow
accumulations are expected across the Buffalo metro and Southern
Tier through tonight.

Off Lake Ontario, typical multiple bands of lake effect snow will
persist through today. Additional accumulations will range from 1-2
inches from Niagara county to 2-4 inches across Wayne to Oswego
counties into this evening.

Winds will begin to back westerly tonight and into Saturday morning.
Diminishing snow showers will move northward towards the Buffalo
metro tonight. Light snow/flurries are expected with little to no
accumulation. The lake effect band off Lake Ontario will shift
northward and intensify as it moves into the Tug Hill Plateau
region and orographic enhancement increases. Snow accumulations
of 4 to 8 inches are expected into Saturday.

A Winter Weather Advisory is in effect for Wayne, Cayuga and Oswego
counties through tonight. A Winter Weather Advisory was issued for
Jefferson and Lewis counties for tonight through Saturday afternoon.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Expect a fairly well organized lake effect band to extend east of
Lake Ontario Saturday morning, with ample instability and moisture
and a westerly wind direction which will result in a long fetch.
This band will lift northward into Jefferson county and weaken
Saturday afternoon as temperatures aloft warm. Even though the band
will be moving Saturday, expect snowfall rates will be fairly
intense with snow accumulating quickly. Based on this, will extend
the advisory to Jefferson and Lewis counties through Saturday.
Expect the most snow to accumulate across the western face of the
Tug Hill near the Jefferson/Oswego county border, with lesser
amounts across eastern Lewis county and Jefferson county from
Watertown northward.

Otherwise, a broad area of mid-level warm air advection will extend
east of weak low pressure which will b centered across the mid-
western states. This may produce some light snow outside of the lake
effect, and will also allow temperatures to warm into the mid 20s to
lower 30s by late in the day.

This low will track into southern Ontario province and weaken,
eventually giving way to low pressure developing along the Atlantic
coast on Sunday. Then an associated cold front will move across the
area Sunday evening, with snow tapering off from west to east late
Sunday night. The system will be supported by a fairly strong
shortwave and ample moisture resulting in a general light snowfall
on Sunday with accumulation in the 2-4 inch ballpark. Expect highs
mainly in the 30s on Sunday, with temperatures falling into the
teens and single digits behind the cold front Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday, low pressure will be departing across the Canadian
Maritimes with the mid-level trough axis pivoting across the Great
Lakes. This may result in some snow showers, with the best chance
east of the lakes where 850mb temps down to -20C could support lake
enhanced snow through Monday night.

Tuesday through Thursday will be focused on what models are showing
as another deepening synoptic low shifting from the Southern Plains
to the Tennessee Valley to New England. This system is likely to
produce a narrow band of 6+ inches of snow, which may include a
portion of our area. There will be a sharp cut off to the northwest
of the track of this low. With widespread warm advection associated
with this low the forecast will maintain likely PoPs Tuesday night
and Wednesday which continues to be supported by model consensus.
Following the low, lingering moisture and another shot of arctic air
will support chance POPs for upslope and lake effect snows Wednesday
night into Thursday.

Temperatures will remain near or just below normal through next
week. Highs will run in the 20s to low 30s with lows dipping down
into the teens and single digits each night.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Post-frontal northwest winds will continue across the terminals this
morning with mainly MVFR and sporadic IFR in narrow bands of lake
effect snow showers, except for KART which will remain VFR.

This afternoon, the narrow bands of lake snow will become more
scattered with primarily VFR conditions. Within any band of lake
snow, MVFR or brief IFR conditions will be possible with the
greatest chances at KROC.

Winds become westerly tonight into Saturday morning and lake effect
snow showers will move northward. -SN will move into KART and KBUF
with flight restrictions likely at KART Saturday morning.

Outlook...

Saturday and Sunday...MVFR with a chance of snow showers.
Monday...VFR.

&&

.MARINE...
Brisk northwest winds behind an arctic cold front will lead to
small craft conditions on Lake Ontario for the next few days.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 1 AM to 4 PM EST Saturday for
     NYZ007-008.
     Winter Weather Advisory until 6 AM EST Saturday for NYZ004>006.
MARINE...Small Craft Advisory until 6 PM EST Saturday for LOZ042>045.

&&

SYNOPSIS...HSK/TMA
NEAR TERM...HSK/TMA
SHORT TERM...APFFEL
LONG TERM...APFFEL/SMITH
AVIATION...HSK/TMA
MARINE...HSK/TMA
Hazardous weather outlook, Feb 2, 5:16 AM EST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EST Fri Feb 2 2018

NYZ007-008-031030-
Jefferson-Lewis-
516 AM EST Fri Feb 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>014-019>021-085-031030-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
516 AM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-031030-
Wayne-Northern Cayuga-Oswego-
516 AM EST Fri Feb 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 2, 7:26 AM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
726 AM EST FRI FEB 2 2018

NYZ003>005-010>014-085-021315-
Ontario-Livingston-Southern
Erie-Wyoming-Wayne-Genesee-Monroe-Northern Cayuga-Northern Erie-
726 AM EST FRI FEB 2 2018

...A SNOW SQUALL WILL AFFECT WAYNE...NORTHERN WYOMING...NORTHEASTERN
ERIE...NORTHERN LIVINGSTON...CAYUGA...SOUTHERN MONROE...GENESEE AND
NORTHERN ONTARIO COUNTIES...

At 724 AM EST, a snow squall was located along a line extending from
Chimney Bluffs State Park to near Churchville to Depew, moving south
away from Lake Ontario. Visibilities will drop quickly to about a
quarter of a mile in this squall.

Winds in excess of 30 mph are possible with this squall.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents.

Locations impacted include...
Buffalo, Rochester, Cheektowaga, Irondequoit, West Seneca, Clarence,
Chili, Lackawanna, Batavia and Kenmore.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 57 and 40.

LAT...LON 4301 7895 4310 7789 4333 7685 4304 7649
      4301 7696 4290 7697 4265 7891 4285 7893
      4293 7890
TIME...MOT...LOC 1224Z 324DEG 13KT 4326 7689 4305 7784 4291 7870

Church
Local storm report, Feb 2, 8:35 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
835 AM EST FRI FEB 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     SNOW             2 WNW WOLCOTT           43.23N  76.84W
02/02/2018  E9.6 INCH        WAYNE              NY   MESONET

            SNOW FELL BETWEEN ABOUT 4AM AND 8AM. RATES ABOUT 2 TO 3
            INCHES PER HOUR ON AVERAGE.

&&

EVENT NUMBER BUF1800340

CHURCH
Local storm report, Feb 2, 8:41 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
841 AM EST FRI FEB 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     SNOW             1 NE WOLCOTT            43.23N  76.80W
02/02/2018  M14.0 INCH       WAYNE              NY   TRAINED SPOTTER

            24-HOUR SNOWFALL. SNOWFALL FROM 3AM TO 7AM.

&&

EVENT NUMBER BUF1800341

AR
Local storm report, Feb 2, 8:52 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
852 AM EST FRI FEB 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             1 NNE SODUS             43.25N  77.05W
02/02/2018  E4.5 INCH        WAYNE              NY   TRAINED SPOTTER

            24-HOUR SNOWFALL.

0830 AM     SNOW             3 W PORT BAY            43.29N  76.90W
02/02/2018  E4.5 INCH        WAYNE              NY   TRAINED SPOTTER

            24-HOUR SNOWFALL.

0830 AM     SNOW             2 E SODUS               43.23N  77.03W
02/02/2018  E5.5 INCH        WAYNE              NY   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800342
EVENT NUMBER BUF1800343
EVENT NUMBER BUF1800344

CHURCH
Local storm report, Feb 2, 9:03 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
903 AM EST FRI FEB 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             CATO                    43.17N  76.57W
02/02/2018  E6.5 INCH        CAYUGA             NY   POST OFFICE

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800345

CHURCH
Special weather statement, Feb 2, 11:08 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1108 AM EST FRI FEB 2 2018

NYZ004>006-021730-
Oswego-Wayne-Northern Cayuga-
1108 AM EST FRI FEB 2 2018

...A BAND OF LAKE EFFECT SNOW WILL AFFECT EASTERN WAYNE...CAYUGA AND
OSWEGO COUNTIES...

At 1102 AM EST, A band of lake effect snow producing snow fall rates
of 1 to 2 inches per hour will slowly drift to the east across
eastern Wayne into Cayuga and Oswego county late this morning. If
traveling across the area expect to encounter rapidly changing
weather conditions and significantly reduced visibilities.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Central Square,
Sodus, Weedsport, Cato, Chimney Bluffs State Park and Battle Island
State Park.

This includes the following highways...
 Interstate 90 near exit 40.
 Interstate 81 near exit 32.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4320 7608 4327 7620 4322 7619 4320 7621
      4324 7627 4322 7626 4320 7627 4323 7631
      4323 7648 4311 7647 4310 7650 4303 7650
      4302 7680 4333 7722 4331 7697 4335 7681
      4352 7650 4319 7588 4316 7588

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 5:41 AM ESTSpecial Weather StatementBUFWayne79 min
Feb 2, 6:36 AM ESTSpecial Weather StatementBUFWayne84 min
Feb 2, 7:26 AM ESTSpecial Weather StatementBUFErie, Genesee, Wayne49 min
Feb 2, 12:48 PM ESTLake Effect Snow WarningBUFJefferson, Lewis, Oswego27 hr
Feb 2, 12:56 PM ESTSpecial Weather StatementBUFOswego64 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.